Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 33, NWS Houston/Galveston, TX

June 23, 2004Wharton County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 23, 2004, 4:20 PM CDT for Wharton County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 4:20 PM CDT (21:20 UTC)
Expired
Jun 23, 2004, 6:15 PM CDT
In force
115 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Wharton County, TX

The radar

The Houston radar (KHGX), 124 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 232120
FFWHOU
TXC481-232315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
420 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHARTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 615 PM CDT

* AT 415 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
IN AND AROUND THE CITY OF WHARTON. DROPPER RADAR ESTIMATES HOURLY 
RAINFALL RATES OF BETWEEN 2 AND 3 INCHES BETWEEN WHARTON AND PIERCE. 
THUNDERSTORMS CONTAINING THE VERY HEAVY RAINFALL ARE MOVING 
NORTHEAST AT AROUND 10 MPH...AND ADDITIONAL STORMS TO THE WEST AND 
SOUTHWEST OF THE COUNTY WILL BE MOVING INTO WHARTON COUNTY THROUGH 
THE PERIOD.

* FLOODING IS EXPECTED IN OR NEAR...
  PIERCE...WHARTON...EL CAMPO...BOLING-IAGO

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2926 9664 2898 9632 2926 9588 2961 9622
          2939 9636

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:30 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 23, 2:30 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
230 PM CDT WED JUN 23 2004

.DISCUSSION..
KHGX RADAR BEGINNING TO GET MORE ACTIVE AS A CLUSTER
OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER THE SW
ZONES AND IS SLOWLY ADVANCING N/NE. THERE IS SOME ACTIVITY
ALONG THE QUASI-STATIONARY FRONT POSITIONED JUST NW OF THE
AREA AS WELL. A COUNTER CLOCKWISE SPIN IS VERY APPARENT ON VIS
SAT LOOP...CENTERED JUST SW OF THE AREA AND SHOWS THE LOCATION
OF THE MID-LEVEL LOW WHICH IS AIDING THE ABOVE MENTIONED
CONVECTION. AS HEATING CONTINUES AND THE ATMOSPHERE CONTINUES
TO RECOVER FROM THE EARLY MORNING RAIN...WE SHOULD BE IN FOR
INCREASING SHWR/TSTM COVERAGE THE REMAINDER OF THE AFT AND INTO
THE EVE HOURS.

THE MAIN FORECAST ISSUE CONTINUES TO BE THE HEAVY RAIN/FLOOD
THREAT ACROSS THE AREA. 12Z MODELS ARE IN GOOD AGREEMENT
CONCERNING HIGH POPS AND HIGHEST QPF OVER SE TX THIS AFTERNOON
AND TONIGHT. AM CONCERNED THAT THE FLOOD THREAT WILL EXTEND
INTO THE NW ZONES BASED ON THE NORTHWARD EXTENT OF THE VERY
HIGH PW AIR AND MODEL FORECAST OF WEAK LOW PRESSURE FORMING
OVER THE CENTRAL ZONES TONIGHT. ALL OF THE CWA IS SOUTH OF
THE WEAK FRONT AND THEREFORE SUBJECT TO THE THREAT OF HEAVY
RAINFALL TONIGHT. STILL THINK THAT THE MOST LIKELY AREA TO
EXPERIENCE HEAVY RAINFALL AND THE HIGHEST AMOUNTS IS ALONG AND
SOUTHEAST OF A COLUMBUS TO CONROE TO LIVINGSTON LINE. SET-UP
IS NOT EXACTLY THE SAME AS YESTERDAY EVE AS THERE IS NO
WELL-DEFINED OUTFLOW BOUNDARY ALONG THE COAST TO PROVIDE
CONVERGENCE ALONG A COASTAL TROF. AVG AMOUNTS OF 1 TO 3
INCHES FOR THIS AFT AND THROUGH THE OVERNIGHT HOURS IS WHAT
IS EXPECTED...WITH ISOLATED AMOUNTS OF 5 TO 8 INCHES POSSIBLE.

AM UNSURE IF THE FLOOD THREAT WILL EXTEND MUCH INTO THU MORN.
WILL LET SUBSEQUENT SHIFTS MAKE THE DECISION ON WHETHER TO
EXTEND THE WATCH THROUGH THURSDAY BASED ON CONVECTIVE TRENDS
TONIGHT. WILL MAINTAIN GOOD CHCS FOR RAIN ON FRI AND SAT AS
THE AREA WILL BE PLENTY MOIST AND UNSTABLE WITH ANOTHER
SIGNIFICANT DISTURBANCE POSITIONED WEST OF THE AREA.
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA ALL OF SOUTHEAST TX UNTIL 11Z THURSDAY.
SCEC 20 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 71 88 73 88 72/ 70 50 30 50
HOUSTON(IAH)          72 85 73 87 73/ 90 60 30 50
GALVESTON (GLS)       74 84 76 86 77/ 90 70 40 50
&&

33/41
Hazardous weather outlook, Jun 23, 3:45 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT WED JUN 23 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
345 PM CDT WED JUN 23 2004

...FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS
THROUGH TONIGHT...
...ISOLATED FUNNEL CLOUDS OR TORNADOES POSSIBLE THIS
AFTERNOON AND TONIGHT...

.DAY ONE...TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND
UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST TEXAS TONIGHT. LOCALLY HEAVY RAINFALL IS PROBABLE
...WHICH COULD LEAD TO FLOODING PROBLEMS ACROSS THE AREA.

OVER THE LAST 24 HOURS...RAINFALL AMOUNTS HAVE AVERAGED 1 TO 3 INCHES
GENERALLY ALONG AND SOUTH OF INTERSTATE 10...WITH TOTALS OF 3 TO 8
INCHES OBSERVED OVER PORTIONS OF JACKSON...MATAGORDA...BRAZORIA...AND
GALVESTON COUNTIES.

THROUGH TONIGHT...ADDITIONAL RAINFALL AMOUNTS WILL RANGE FROM 1 TO 3
INCHES ACROSS SOUTHEAST TEXAS...WITH ISOLATED TOTALS OF 5 TO 8 INCHES
POSSIBLE. WITH THE GROUND ALREADY SATURATED FROM PREVIOUS RAINFALL...
THESE ADDITIONAL HEAVY RAINS COULD CAUSE FLOODING PROBLEMS.

CONDITIONS ARE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS AND
BRIEF TORNADOES TONIGHT. WINDS IN THE LOWER ATMOSPHERE ARE
TURNING WITH HEIGHT SUFFICIENTLY TO PRODUCE THIS THREAT. THIS TURNING
IS DUE TO THE MID LEVEL LOW PRESSURE AREA THAT IS SLOWLY ADVANCING
NORTHEAST ACROSS SOUTHEAST TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...AN UPPER LEVEL DISTURBANCE WILL PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS...WITH THE CONTINUED THREAT
OF LOCALLY HEAVY RAINFALL. RAIN IS EXPECTED TO TAPER OFF LATE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:40 PM CDTFlash Flood WarningHGXGalveston2 hr
Jun 23, 1:12 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda3 hr
Jun 23, 3:40 AM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston50 min
Jun 23, 3:55 AM CDTSpecial Marine WarningHGX95 min
Jun 23, 4:29 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda2 hr
Jun 23, 6:39 AM CDTFlash Flood WarningHGXBrazoria, Matagorda2 hr
Jun 23, 9:10 AM CDTSpecial Marine WarningHGX95 min
Jun 23, 10:43 AM CDTSpecial Marine WarningHGX107 min
Jun 23, 2:19 PM CDTTornado WarningHGXWharton41 min
Jun 23, 4:55 PM CDTTornado WarningHGXWharton50 min
Jun 23, 5:10 PM CDTTornado WarningHGXBrazoria, Fort Bend50 min
Jun 23, 6:09 PM CDTFlash Flood WarningHGXJackson, Wharton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.